Cell shape changes and transmembrane receptor uncoupling induced by tertiary amine local anesthetics

G. L. Nicolson, George Poste

Research output: Chapter in Book/Report/Conference proceedingChapter

35 Scopus citations

Abstract

Tertiary amine local anesthetics (dibucaine, tetracaine, procaine, etc.) modify cell morphology, concanavalin A (Con A) mediated agglutinability and redistribution of Con A receptors. Con A agglutination of untransformed mouse 3T3 cells was enhanced at low concentrations of local anesthetics, and the dynamics of fluorescent Con A indicated that ligand induced clustering was increased in the presence of the drugs. In contrast, these drugs inhibited Con A induced receptor capping on mouse spleen cells. These effects can be duplicated by combinations of vinblastine (or colchicine) and cytochalasin B suggesting that local anesthetics act on microtubule and microfilament assemblies which are involved in the trans membrane control of cell surface receptor mobility and distribution. It is proposed that tertiary amine local anesthetics displace plasma membrane bound Ca2+, resulting in disengagement of microfilament systems from the plasma membrane and increased cellular Ca2+ concentration to levels which disrupt microtubular organization. The possible involvement of cellular Ca2+ in cytoskeletal destruction by local anesthetics was investigated utilizing Ca2+ specific ionophores A23187 and X537A. In media containing Ca2+ and cytochalasin B these ionophores caused effects similar to tertiary amine local anesthetics.

Original languageEnglish (US)
Title of host publicationJournal of Supramolecular and Cellular Biochemistry
Pages65-72
Number of pages8
Volume5
Edition1
StatePublished - 1976
Externally publishedYes

ASJC Scopus subject areas

  • Biochemistry

Fingerprint Dive into the research topics of 'Cell shape changes and transmembrane receptor uncoupling induced by tertiary amine local anesthetics'. Together they form a unique fingerprint.

  • Cite this

    Nicolson, G. L., & Poste, G. (1976). Cell shape changes and transmembrane receptor uncoupling induced by tertiary amine local anesthetics. In Journal of Supramolecular and Cellular Biochemistry (1 ed., Vol. 5, pp. 65-72)